Virginia, 2010

Winter Storm in Virginia, January 29 to 31, 2010

January 29 to 31, 2010 · NWS AKQ · 43 events in 43 counties and zones

Low pressure moving off the coastal Carolinas produced between five and fifteen inches of snow across central and eastern Virginia from Friday night, January 29th, into Saturday night January 30th.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure moving off the coastal Carolinas produced between five and fifteen inches of snow across central and eastern Virginia from Friday night, January 29th, into Saturday night January 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 29, 7:41 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 29, 7:41 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
741 PM EST FRI JAN 29 2010

.SYNOPSIS...
LOW PRESSURE OVER THE GULF COAST STATES WILL TRACK NORTHEAST
TONIGHT...AND WILL INTENSIFY OFF THE SOUTHEAST UNITED STATES
COAST ON SATURDAY...BRINGING A SIGNIFICANT WINTER STORM TO THE
REGION. HIGH PRESSURE WILL BUILD IN FOR SUNDAY AND MONDAY. A WEAK
DISTURBANCE MOVES BY ON TUESDAY NIGHT.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
UPDATED THE WSW TO DELAY THE WARNING UNTIL 4 AM FOR THE MD ERN
SHORE AS VERY DRY AIR LOOKS TO HOLD IN PLACE FOR THE MAJORITY OF
THE OVERNIGHT...WITH LIGHT SNOW BEGINNING TWDS DAYBREAK.
ELSEWHERE...NO SIGNIFICANT CHANGES AS LOCATIONS ACRS S CNTRL VA
AND NE NC SHOULD BEGIN TO SEE LGT SNOW DEVELOP OVER THE NEXT FEW
HRS (RDU NOW REPORTING -SN). THE HEAVIER ACCUMULATING SNOWS LOOK
TO START AFTER MIDNIGHT BASED ON IR SATL AND RADAR TRENDS.

PREV DISC...
SFC LOW IS NOW DOWN OVER LA AND IS MOVING EASTWARD ALONG A
WARM FRONT THAT IS DRAPED ACROSS SRN AL/GA. AHEAD OF THIS
LOW...THE 850 MB JET IS PUSHING LOTS OF MOISTURE NWD. THIS JET
INCREASES TO BETWEEN 50 TO 60 KTS ACROSS THE CAROLINAS OVERNIGHT.
IT WILL PUSH THE MOISTURE NORTHWARD...WHICH WILL OVER RUN THE COLD
ARCTIC AIR MASS IN PLACE OVER THE MID ATLANTIC STATES. THE TIMING
IS STILL A LITTLE SLOWER THAN PREVIOUS RUNS SO DO NOT EXPECT TO
SEE MUCH SNOW AROUND PRIOR TO MID NIGHT AND PROBABLY NOT UNTIL
CLOSER TO SUNRISE FOR THE MD DELMARVA COUNTIES. SOME OF THIS WILL
BE DUE TO VIRGA...AND IT COULD BE AN EXTENDED PERIOD OF VIRGA AS
THE LOWEST LAYERS SATURATE. ALSO LOOKING AT THE TEMP GRADIENTS IN
THE MODELS AND THE 850 FLOW...THE BEST LIFT...ISENTROPIC LOOKS TO
BE HOLDING TO THE SOUTH ACROSS NE AND INTO SRN VA. FURTHER
NORTH...THE LIFT IS NOT AS STRONG. THIS SHOULD HOLD THE SNOW
AMOUNTS DOWN TO THE NORTH...BUT TO THE SOUTH...SHOULD SEE SOME
IMPRESSIVE AMOUNTS AROUND A FOOT OR HIGHER...MAINLY ALONG THE
VA/NC BORDER. HPC GUIDANCE ALONG WITH THE QPF FROM THE GFS AND NAM
ALL PAINT 1 TO 1.5 FROM PTB TO ORF AND SOUTH. WITH MOST OF THIS
FALLING AS SNOW...12 TO 15 INCHES OF SNOW IS POSSIBLE.
HOWEVER...SOME WARM AIR BETWEEN 5000 AND 10000 FT REACHING TO
AROUND 2C WILL ALLOW SOME MIX OF SLEET IN NERN NC AND PERHAPS FOR
CHESAPEAKE AND VIRGINIA BEACH. THE REMAINDER OF THE AREA HOWEVER
LOOKS LIKE ALL SNOW AS THE 850 MB LOW TRACKS ALONG THE TEMP
GRADIENT ACROSS NRN NC.

FOR TEMPERATURES TONIGHT...EXPECT LITTLE MOVEMENT IN TEMPERATURES
AS THE CLOUDS COMING IN WILL HOLD READINGS UP. THE MET NUMBERS
LOOK MUCH MORE REASONABLE. WITH THE SNOW FALLING
TOMORROW...READINGS WILL MOVE LITTLE SO HAVE GENERALLY ALLOWED
ONLY A 1 OR 2 DEGREE DIURNAL.

ONCE THE LOW HAS GONE OFF THE COAST...THE WRAP AROUND MOISTURE
WILL LINGER INTO THE OVERNIGHT HOURS AS THE UPPER TROUGH SWINGS
ACROSS SAT NIGHT. THE LIFT IS NOT STRONG BUT AN ADDITIONAL COUPLE
OF INCHES OF SNOW IS POSSIBLE UNTIL AROUND 6Z WHEN EVERYTHING
FINALLY PULLS EAST. THE CLOUDS WILL BE SLOW TO CLEAR HOWEVER AS
THE LOW LEVEL MOISTURE LINGERS. THE NAM IS A LITTLE SLOWER SO HAVE
TRENDED TOWARD THE GFS TIMING. FOR TEMPERATURES...DID NOT GO AS
COLD AS THE MAV THINKING THE CLOUDS WILL HANG AROUND LONG ENOUGH
TO HOLD READINGS UP...ESPECIALLY IN THE EAST.

&&

.SHORT TERM /SUNDAY/...
THE UPPER TROUGH CROSSES EARLY SUNDAY MORNING AND THEN THINGS
REALLY DRY OUT AS THE NORTHWEST FLOW PICKS UP. THIS SHOULD ALLOW
THE SKY TO CLEAR BUT WITH THE COLD AIR STILL IN PLACE...ALONG WITH
SNOW ON THE GROUND...TEMPERATURES WILL STRUGGLE TO CLIMB INTO THE
LOW TO MID 30S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
12Z MODELS SHOW HIGH PRESSURE AT THE SURFACE BUILDING OVER THE MID
ATLANTIC THROUGH EARLY NEXT WEEK. DESPITE PLENTY OF SUNSHINE ON
MONDAY...THICKNESSES SUGGEST TEMPERATURES WILL STRUGGLE TO GET OUT
OF THE 30S. (GENERALLY LOOKING AT MID 30S TO NEAR 40 FOR HIGHS.)
WITH A VERY COLD AIR MASS IN PLACE, THE SNOW PACK WILL BE SLOW TO
MELT...POSSIBLY STICKING AROUND THROUGH AT LEAST MIDWEEK.
CONSIDERING THIS...AND THE VERY LIGHT RETURN FLOW...UNDERCUT MOS
GUIDANCE SUN & MON NIGHT TO ACCOUNT FOR GOOD RADIATIONAL COOLING,
YIELDING LOWS IN THE LOW TEENS SUN NIGHT AND 18-25 DEG MON NIGHT.
ANY SNOW THAT DOES MELT WILL REFREEZE OVERNIGHT WHERE UNTREATED AS
TEMPS FALL BELOW THE FREEZING MARK AT NIGHT THROUGH AT LEAST MID
WEEK.

CLOUDS INCREASE ON TUE WITH TEMPS REACHING INTO THE LOW/MID 40S. A
WEAK SHORTWAVE IS THEN FORECAST TO MOVE ACROSS THE AREA TUE NIGHT
INTO WED. THICKNESSES INDICATED THE PRECIP SHOULD FALL IN THE FORM
OF SNOW SHOWERS/OR AT LEAST A WINTRY MIX ACROSS MUCH OF THE FORECAST
AREA TUE NIGHT/EARLY WED MORN...EXCEPT FOR FAR SRN VA AND NERN NC.
HAVE THEREFORE PUT IN A LOW CHANCE WINTRY MIX DURING THIS TIME
PERIOD. MOISTURE IS VERY LIMITED WITH THIS FEATURE, SO LOOKING ANY
LITTLE IF ANY ACCUMU. HIGH PRES RETURNS WED NIGHT INTO THU. ANOTHER
SOUTHERN STREAM SYSTEM APPROACHES THE REGION LATE THU/EARLY
FRI...POSSIBLY BRINGING ANOTHER ROUND OF PRECIP TO THE
REGION...THOUGH AT THIS POINT IT APPEARS WARM ENOUGH FOR ALL RAIN.
INCLUDED A 30% POPS FOR RAIN FRI INTO EARLY SAT.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDS WL CONTINUE WITH CIGS GRDLY LOWERING THROUGH THE EVNG.
SNOW EXPECTED TO BEGIN ACRS NE NC ARND MIDNIGHT AND SPREAD INTO SRN
VA AROUND 08Z WITH CIGS LOWERING TO MVFR. CONDS WL FURTHER
DETERIORATE AS LOW APPROACHES SAT MRNG WITH CIGS AND VIS DROPPING
TO IFR BY SR. MOD TO OCCASIONAL HVY SNOW WL BEGIN AROUND SUNRISE
MOST SITES WHILE LGT SNOW WL BEGIN TO REACH SBY...TIMING OF THE
HEAVIEST SNOW APPEARS TO BE IN THE 12-17Z PD SO HAVE USED
TEMPO...WILL ADJUST TIMING AS NEEDED. CSTL AREAS WILL SEE GUSTS
OF 20 TO 25 KTS AND SOME AREAS OF BLOWING SNOW WHICH WL HELP TO
REDUCE VIS FURTHER. HIGH PRESSURE WL BLD IN FROM THE WEST LATER
THIS WEEKEND BRINGING IMPROVING CONDITIONS FOR EARLY NEXT WEEK.

&&

.MARINE...
AGREE WITH PREV FORECAST THAT WE CAN EXPECT A LULL IN THE WINDS
TONIGHT...BUT THEY WILL QUICKLY INCREASE TOMORROW MORNING AHEAD OF
THE COASTAL LOW APPROACHING THE WATERS FROM THE SE. HAVE LEFT SCA
HEADLINES INTACT DURING THIS TIME...AND ACTUALLY UPGRADED TO GALE
WARNINGS FOR MUCH OF THE SRN WATERS FOR GUSTS IN THE 35 TO 40 KT
RANGE BEGINNING LATE SAT MORNING. SHORT TERM MODEL SOUNDINGS SHOWING
VERY STRONG E/NE WINDS AT 8/950 W/ VERY GOOD MOMENTUM XTRANSER.
SEAS BUILD TO 7-9 FT NEARSHORE SATURDAY NIGHT AND SLOWLY DIMINISH
SUNDAY/SUNDAY NIGHT AS HIGH PRESSURE BUILDS BACK INTO THE REGION
FROM THE WEST. MORE BENIGN CONDITIONS RETURN BY LATER MONDAY/TUESDAY.

&&

.TIDES/COASTAL FLOODING...
GUIDANCE INDICATES THAT COASTAL FLOODING WILL REMAIN JUST BELOW
MINOR THRESHOLDS SATURDAY NIGHT INTO SUNDAY...MAINLY FOR
EAST-FACING LOCALES WITH STRONG NE FLOW. IT WILL ALSO BE APROACHING
FULL MOON THIS WEEKEND. ATTM...APPEARS THAT TIDAL ANOMALIES ON THE
ORDER OF 1-1.5 FT ABV MLLW ARE POSSIBLE SAT NIGHT/SUNDAY. LATER
SHIFTS MAY NEED TO CONSIDER A COASTAL FLOOD HEADLINE FOR THIS PERIOD
IF TREND BEGINS TO INCREASE.

&&

.CLIMATE...
FYI...

AT RIC...
LAST SEASON TO HV TWO OR MR 6+" SN EVENTS...1995-96.
LAST 12" SN EVENT...FEB 10-11 1983 (17.7").

AT ORF...
LAST 6+" SN EVENT...JAN 2-3 2002 (6.6").
LAST 12+" SN EVENT...FEB 17-19 1989 (15.4").

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FROM 4 AM SATURDAY TO 1 AM EST SUNDAY FOR
     MDZ021>025.
NC...WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR NCZ012>017-
     030>032-102.
VA...WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR VAZ060-061-
     065>073-078>100.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 1 AM EST SUNDAY
     FOR VAZ048-049-062>064-074>077.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST SATURDAY FOR ANZ632-633-
     652-654-656-658.
     GALE WARNING FROM 10 AM SATURDAY TO 5 AM EST SUNDAY FOR ANZ632-
     633-652-654-656-658.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST SUNDAY FOR ANZ650.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST SUNDAY FOR ANZ630-631.

&&

SYNOPSIS...ESS
NEAR TERM...ESS/LKB
SHORT TERM...ESS
LONG TERM...SMF
AVIATION...CY
MARINE...SMF
TIDES/COASTAL FLOODING...SMF
CLIMATE...AKQ
Hazardous weather outlook, Jan 29, 7:44 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
744 PM EST FRI JAN 29 2010

ANZ632-633-652-654-656-658-310045-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
744 PM EST FRI JAN 29 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...
...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO 5 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-310045-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
744 PM EST FRI JAN 29 2010

...WINTER STORM WARNING IN EFFECT FROM 4 AM SATURDAY TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE.

NCZ012>017-030>032-102-VAZ060-061-065>073-078>100-310045-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
744 PM EST FRI JAN 29 2010

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE.

VAZ048-049-062>064-074>077-310045-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-
744 PM EST FRI JAN 29 2010

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE.

ANZ650-310045-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
744 PM EST FRI JAN 29 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-310045-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
744 PM EST FRI JAN 29 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ESS/LKB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

43 winter storm. Local standard time, as filed.

Winter Storm, Lunenburg

When
January 29, 10:00 PM EST to January 30, 7:00 PM EST
Where
Lunenburg forecast zone
Reported by
Emergency Manager
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Snowfall amounts were generally between nine and twelve inches across the county. Victoria reported 9.0 inches of snow.

Winter Storm, Mecklenburg

When
January 29, 10:00 PM EST to January 30, 7:00 PM EST
Where
Mecklenburg forecast zone
Reported by
Department of Highways
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Snowfall amounts were generally between nine and twelve inches across the county.

Winter Storm, Brunswick

When
January 29, 11:00 PM EST to January 30, 7:00 PM EST
Where
Brunswick forecast zone
Reported by
COOP Observer
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and eleven inches across the county. Lawrenceville reported 11.0 inches of snow. Alberta reported 10.0 inches of snow.

Winter Storm, Greensville

When
January 29, 11:00 PM EST to January 30, 7:00 PM EST
Where
Greensville forecast zone
Reported by
Trained Spotter
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and eleven inches across the county. Purdy reported 11.0 inches of snow.

Winter Storm, Amelia

When
January 30, 12:00 AM EST to 11:00 PM EST
Where
Amelia forecast zone
Reported by
Department of Highways
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and twelve inches across the county. Amelia reported 11.0 inches of snow.

Winter Storm, Isle of Wight

When
January 30, 12:00 AM EST to January 31, 12:00 AM EST
Where
Isle of Wight forecast zone
Reported by
Department of Highways

Snowfall amounts were generally between six and eight inches across the county.

Winter Storm, Nottoway

When
January 30, 12:00 AM EST to 11:00 PM EST
Where
Nottoway forecast zone
Reported by
Department of Highways
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Snowfall amounts were generally between nine and twelve inches across the county.

Winter Storm, Prince Edward

When
January 30, 12:00 AM EST to 10:00 PM EST
Where
Prince Edward forecast zone
Reported by
Trained Spotter
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Snowfall amounts were generally between nine and twelve inches across the county. Hampden Sydney reported 9.5 inches of snow.

Winter Storm, Southampton

When
January 30, 12:00 AM EST to January 31, 12:00 AM EST
Where
Southampton forecast zone
Reported by
Trained Spotter
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and nine inches across the county. Franklin reported 7.8 inches of snow.

Winter Storm, Cumberland

When
January 30, 12:15 AM EST to 10:00 PM EST
Where
Cumberland forecast zone
Reported by
Department of Highways
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Snowfall amounts were generally between ten and twelve inches across the county. Cartersville reported 11.5 inches of snow. Cumberland reported 11.0 inches of snow.

Winter Storm, Dinwiddie

When
January 30, 1:00 AM EST to 11:00 PM EST
Where
Dinwiddie forecast zone
Reported by
Department of Highways
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and ten inches across the county. Sutherland reported 9.0 inches of snow.

Winter Storm, Powhatan

When
January 30, 1:00 AM EST to 11:00 PM EST
Where
Powhatan forecast zone
Reported by
Amateur Radio
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall amounts were generally between ten and thirteen inches across the county. Trenholm reported 13.0 inches of snow. Powhatan reported 12.0 inches of snow.

Winter Storm, Prince George

When
January 30, 1:00 AM EST to 11:00 PM EST
Where
Prince George forecast zone
Reported by
NWS Employee
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Snowfall amounts were generally between seven and ten inches across the county. Hopewell reported 10.0 inches of snow. Petersburg reported 10.0 inches of snow. Disputanta reported 7.5 inches of snow.

Winter Storm, Sussex

When
January 30, 1:00 AM EST to January 31, 12:00 AM EST
Where
Sussex forecast zone
Reported by
Official NWS Observations
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and nine inches across the county. Wakefield Forecast Office reported 5.5 inches of snow.

Winter Storm, Surry

When
January 30, 1:30 AM EST to January 31, 12:00 AM EST
Where
Surry forecast zone
Reported by
Department of Highways
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and eight inches across the county.

Winter Storm, Charles City

When
January 30, 2:00 AM EST to 11:00 PM EST
Where
Charles City forecast zone
Reported by
Department of Highways
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and eleven inches across the county.

Winter Storm, New Kent

When
January 30, 2:00 AM EST to 11:00 PM EST
Where
New Kent forecast zone
Reported by
Trained Spotter
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and eleven inches across the county. Tallysville reported 10.0 inches of snow. Lanexa reported 8.0 inches of snow.

Winter Storm, Chesapeake

When
January 30, 3:00 AM EST to January 31, 12:00 AM EST
Where
Chesapeake forecast zone
Reported by
Broadcast Media
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Snowfall amounts were generally between five and eight inches across the county. Chesapeake reported 7.5 inches of snow.

Winter Storm, Chesterfield

When
January 30, 3:00 AM EST to 11:00 PM EST
Where
Chesterfield forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between eight and fourteen inches across the county. Midlothian reported 13.6 inches of snow. Enon reported 11.0 inches of snow. Colonial Heights reported between 8.0 and 10.0 inches of snow.

Winter Storm, Fluvanna

When
January 30, 3:00 AM EST to 10:00 PM EST
Where
Fluvanna forecast zone
Reported by
Amateur Radio
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Snowfall amounts were generally between ten and thirteen inches across the county. Columbia reported 11.0 inches of snow.

Winter Storm, Gloucester

When
January 30, 3:00 AM EST to 11:00 PM EST
Where
Gloucester forecast zone
Reported by
Broadcast Media
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Snowfall amounts were generally between seven and nine inches across the county. Gloucester reported 8.0 inches of snow.

Winter Storm, Goochland

When
January 30, 3:00 AM EST to 10:00 PM EST
Where
Goochland forecast zone
Reported by
COOP Observer
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall amounts were generally between ten and fourteen inches across the county. Crozier reported 14.0 inches of snow.

Winter Storm, Hanover

When
January 30, 3:00 AM EST to 10:00 PM EST
Where
Hanover forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between ten and fourteen inches across the county. Ashland reported 14.0 inches of snow. Laurel Grove Estates reported 13.5 inches of snow.

Winter Storm, Henrico

When
January 30, 3:00 AM EST to 11:00 PM EST
Where
Henrico forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between ten and fourteen inches across the county. |Glen Allen reported 14.0 inches of snow. Sandston reported 11.0 inches of snow.

Winter Storm, James City

When
January 30, 3:00 AM EST to January 31, 12:00 AM EST
Where
James City forecast zone
Reported by
Trained Spotter
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Snowfall amounts were generally between seven and nine inches across the county. Jamestown reported 8.5 inches of snow.

Winter Storm, Louisa

When
January 30, 3:00 AM EST to 10:00 PM EST
Where
Louisa forecast zone
Reported by
Amateur Radio

Snowfall amounts were generally between ten and twelve inches across the county. Bumpass reported 11.5 inches of snow.

Winter Storm, Mathews

When
January 30, 3:00 AM EST to 11:00 PM EST
Where
Mathews forecast zone
Reported by
Broadcast Media
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Snowfall amounts were generally between seven and nine inches across the county. Mathews reported 9.0 inches of snow.

Winter Storm, Middlesex

When
January 30, 3:00 AM EST to 11:00 PM EST
Where
Middlesex forecast zone
Reported by
CoCoRaHS
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and twelve inches across the county. Urbanna reported 11.2 inches of snow.

Winter Storm, Newport News

When
January 30, 3:00 AM EST to January 31, 12:00 AM EST
Where
Newport News forecast zone
Reported by
Department of Highways

Snowfall amounts were generally between six and eight inches across the county. Hampton reported 8.0 inches of snow. Newport News reported 8.0 inches of snow.

Winter Storm, Norfolk

When
January 30, 3:00 AM EST to January 31, 12:00 AM EST
Where
Norfolk forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between five and eight inches across the county. Ghent (Norfolk) reported 6.5 inches of snow. Cradock (Portsmouth) reported 6.0 inches of snow.

Winter Storm, Suffolk

When
January 30, 3:00 AM EST to January 31, 12:00 AM EST
Where
Suffolk forecast zone
Reported by
Department of Highways

Snowfall amounts were generally between five and seven inches across the county. Suffolk (Historic) reported 5.0 inches of snow.

Winter Storm, Virginia Beach

When
January 30, 3:00 AM EST to January 31, 12:00 AM EST
Where
Virginia Beach forecast zone
Reported by
CoCoRaHS
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Snowfall amounts were generally between five and seven inches across the county. Lynnhaven reported 7.0 inches of snow.

Winter Storm, York

When
January 30, 3:00 AM EST to January 31, 12:00 AM EST
Where
York forecast zone
Reported by
CoCoRaHS

Snowfall amounts were generally between seven and nine inches across the county. Poquoson reported 8.5 inches of snow. Tabb reported 7.0 inches of snow.

Winter Storm, Northampton

When
January 30, 4:00 AM EST to January 31, 12:00 AM EST
Where
Northampton forecast zone
Reported by
COOP Observer
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and ten inches across the county. Eastville reported 6.0 inches of snow.

Winter Storm, King and Queen

When
January 30, 5:00 AM EST to 11:00 PM EST
Where
King and Queen forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between ten and fourteen inches across the county.

Winter Storm, King William

When
January 30, 5:00 AM EST to 11:00 PM EST
Where
King William forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between ten and fourteen inches across the county.

Winter Storm, Lancaster

When
January 30, 5:00 AM EST to 11:00 PM EST
Where
Lancaster forecast zone
Reported by
Trained Spotter
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Snowfall amounts were generally between seven and twelve inches across the county. Mollusk reported 11.2 inches of snow. White Stone reported 7.0 inches of snow.

Winter Storm, Accomack

When
January 30, 6:00 AM EST to January 31, 12:00 AM EST
Where
Accomack forecast zone
Reported by
Emergency Manager
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and twelve inches across the county. Wallops Island reported 10.0 inches of snow. Onancock reported 9.5 inches of snow.

Winter Storm, Caroline

When
January 30, 6:00 AM EST to 10:00 PM EST
Where
Caroline forecast zone
Reported by
Trained Spotter
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall amounts were generally between ten and fifteen inches across the county. Covingston Corner reported 15.3 inches of snow. Poplar reported 14.0 inches of snow.

Winter Storm, Essex

When
January 30, 6:00 AM EST to 11:00 PM EST
Where
Essex forecast zone
Reported by
Broadcast Media

Snowfall amounts were generally between ten and fourteen inches across the county. Center Cross reported 11.0 inches of snow.

Winter Storm, Northumberland

When
January 30, 6:00 AM EST to 11:00 PM EST
Where
Northumberland forecast zone
Reported by
Trained Spotter
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and eleven inches across the county. Lottsburg reported 9.5 inches of snow.

Winter Storm, Richmond

When
January 30, 6:00 AM EST to 11:00 PM EST
Where
Richmond forecast zone
Reported by
Trained Spotter
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall amounts were generally between ten and thirteen inches across the county. Warsaw reported 13.0 inches of snow.

Winter Storm, Westmoreland

When
January 30, 6:00 AM EST to 11:00 PM EST
Where
Westmoreland forecast zone
Reported by
Trained Spotter
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall amounts were generally between ten and twelve inches across the county. Montross reported 11.5 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213037, 213042, 212566, 213019, 212556, 213025, 213078, 213091, 213108, 212997, 212998, 213082, 213097, 213128, 213121, 212591, 213045, 212992, 212995, 213001, 213010, 213016, 213020, 213022, 213027, 213034, 213041, 213043, 213055, 213068, 213115, 213130, 213136, 213070, 213029, 213031, 213033, 212543, 212573, 212999, and more.